Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 63, NWS La Crosse, WI

May 28, 1998Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 28, 1998, 7:38 PM CDT for Vernon County, Wisconsin. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1998, 7:38 PM CDT (00:38 UTC)
Expired
May 28, 1998, 8:25 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Vernon County, WI

What was reported inside it

TimeReportWhereRemark
May 28, 7:40 PM CDTHail 1.75La Farge, WI
May 28, 7:45 PM CDTHail 0.75Ontario, WI
May 28, 7:50 PM CDTHail 1Hillsboro, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 6:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2333 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WUUS1 KLSE 290038 RRA
SVRLSE
WIC123-290125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
738 PM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN VERNON COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 825 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ROCKTON OR 5 MILES NORTH OF LA FARGE...
  MOVING EAST 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLSBORO AT 755 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

SWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:25 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, May 28, 1:25 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
125 PM CDT THU MAY 28 1998

MAIN CONCERN OF THE NIGHT WILL BE FOR THUNDERSTORMS AND POSSIBLE HEAVY
RAINFALL AND SEVERE WEATHER.

LATEST VISIBLE SATELLITE IMAGERY HAS A THIN BAND OF CLOUDS STRETCHING
FROM EXTREME NORTHEAST NEBRASKA TO NEAR LSE. SURFACE ANALYSIS HAS COLD
FRONT FROM JUST EAST OF MFI TO LSE TO JUST SOUTH OF EST. MUCH LOWER
DEWPOINTS IN THE 40S ADVECTING SOUTHEAST...WITH LOWER 70S SOUTH OF THE
FRONT. SOUNDER DERIVED PRODUCTS OF CAPE AND PRECIPITABLE WATER SHOW THE
BOUNDARY NICELY ALSO WITH NEAR 4000 J/KG CAPE VALUES JUST SOUTH AND
EAST OF THE FRONT AND FALLING QUICKLY TO NEAR 2000 J/KG NROTH OF THE
FRONT. PRECIPITABLE WATER VALUES NEAR 32 MM IN NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

LOOKING AT MODIFIED SOUNDINGS FROM ETA 12Z RUN...CAPE VALUES OF 4000 TO
5500 J/KG COMMON ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS
EVENING BASED ON CURRENT SURFACE CONDITIONS. THESE VALUES LINING UP
WELL WITH CURRENT PROFILER PRODUCTS. ETA HAS PRECIPITABLE WATER VALUES
OF 1.25 TO 1.50 INCHES SOUTHERN PORTIONS OF THE FORECAST AREA. THERE IS
ONLY WEAK SPEED SHEAR. ETA APPEARS TO SLOWLY SAG THE FRONT SOUTH ACROSS
NORTHEAST IOWA AND SOUTHWEST WISCONSIN DURING THE NIGHT.  MOISTURE
TRANSPORT VECTORS AT 850 MB KEEP SAME REGIONS IN AREA OF GOOD INFLUX OF
MOISTURE THROUGH 06Z.  1000 TO 500 MB THICKNESS PATTERN IS DIFFLUENT
ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA OVERNIGHT ALSO.

EXPECT CONVECTION TO INITIATE ALONG FRONTAL BOUNDARY THIS AFTERNOON AND
CONTINUE INTO THE OVERNIGHT HOURS. FRONT WILL ONLY MAKE SLOW PROGRESS
TO THE SOUTH AND SOUTHERN HALF OF FORECAST AREA MAY RECEIVE HEAVY
RAINFALL AMOUNTS.  ATMOSPHERE SEEMS TO SUPPORT LARGE HAIL AND STRONG
WINDS SOUTH OF THE FRONT.

NELSON

In the hours before

Local storm report, May 28, 4:29 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
429 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    ROCKFORD                  IA   .75 INCH HAIL
05/28/98   FLOYD                          3/4 TO ONE INCH HAIL NEAR
                                          ROCKFORD.

KRC
Local storm report, May 28, 4:56 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    FLOYD                     IA   1 INCH HAIL
05/28/98   FLOYD

0453 PM    5 MI NE OF NEW HAMPTON    IA   1 INCH HAIL
05/28/98   CHICKASAW

TMC
Local storm report, May 28, 5:31 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
531 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0526 PM    CALMAR                    IA   .75 INCH HAIL
05/28/98   WINNESHIEK

0530 PM    SPILLVILLE                IA   .75 INCH HAIL
05/28/98   WINNESHIEK                     DIME SIZE HAIL COVERED THE
                                          GROUND

TMC
Special weather statement, May 28, 5:49 PM CDT, 1 hour 49 minutes before
IAZ008>011-018-019-029-030-282345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
549 PM CDT THU MAY 28 1998

...TORNADO WATCH CONTINUES ACROSS NORTHEASTERN IOWA UNTIL 9 PM...

AT 545 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN LA CROSSE
WISCONSIN INDICATED NUMEROUS STRONG OR SEVERE SSTORMS OVER NORTHEAST
IOWA.  THE MOST INTENSE STORMS WERE AFFECTING WINNESHIEK AND
FAYETTE COUNTIES AND THE TOWNS OF DECORAH...CALMAR...WEST UNION...
AND THE AREA WEST OF OELWEIN.

THE STORMS THIS EVENING HAVE PRODUCED NUMEROUS REPORTS OF ONE
INCH DIAMETER HAIL.  ALL STORMS ARE MOVING EAST OR NORTHEAST AT
ABOUT 20 MPH. THOSE IN WAUKON...ELKADER...AND STRAWBERRY POINT CAN
EXPECT THESE STORMS TO MOVE INTO YOUR AREA THIS EVENING.

RADAR ALSO SHOWED GENERALLY SHOWERS CONTINUING FURTHER WEST NEAR
CHARLES CITY... NEW HAMPTON...AND NEW HAVEN.

TUNE IN NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR
LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

DB
Local storm report, May 28, 6:04 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    DECORAH                   IA   FUNNEL CLOUD
05/28/98   WINNESHIEK                     REPORTED BY DECORAH WARNING
                                          POINT

0546 PM    DECORAH                   IA   1.75 INCH HAIL
05/28/98   WINNESHIEK                     REPORTED BY DECORAH WARNING
                                          POINT

TMC
Local storm report, May 28, 6:27 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    DECORAH                   IA   1 INCH HAIL
05/28/98   WINNESHIEK                     ONE INCH HAIL COVERING THE
                                          GROUND

0615 PM    DECORAH                   IA   WIND DAMAGE
05/28/98   WINNESHIEK                     SIDING OFF OF HOUSES AND
                                          WINDOWS BROKEN

0615 PM    DECORAH                   IA   1.75 INCH HAIL
05/28/98   WINNESHIEK

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:16 PM CDTSevere Thunderstorm WarningARXGrant59 min
May 28, 8:09 PM CDTTornado WarningARXAdams, Juneau46 min
May 28, 8:14 PM CDTSevere Thunderstorm WarningARXMonroe61 min
May 28, 8:55 PM CDTSevere Thunderstorm WarningARXAdams, Juneau60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.